When used appropriately, drugs can help cure diseases and save lives, but all too often, medicines fall into little hands with serious consequences. Medication poisonings are one of the leading reasons for emergency department visits for injuries to children under five years of age. In this podcast, Dr. Dan Budnitz discusses the dangers of drug poisonings. Created: 3/15/2012 by MMWR.
Date Released: 3/15/2012. Series Name: A Cup of Health with CDC.
A CUP OF HEALTH WITH CDC
Keep A Lid On It
National Poison Prevention Week, 50th Anniversary — March 18–24
Recorded: March 13, 2012; posted: March 15, 2012
[Announcer] This program is presented by the Centers for Disease Control and Prevention.
[Dr. Gaynes] Welcome to A Cup of Health with CDC, a weekly feature of the MMWR, the Morbidity and Mortality Weekly Report. I'm your host, Dr. Robert Gaynes.
When used appropriately, drugs can help cure diseases and save lives, but all too often, medicines fall into little hands with serious consequences. Medication poisonings are one of the leading reasons for emergency department visits for injuries to children under five years of age.
Dr. Dan Budnitz is a physician and Director of CDC's Medication Safety Program. He's joining us today to discuss the dangers of drug poisonings. Welcome to the show, Dan.
[Dr. Budnitz] Thank you, Bob.
[Dr. Gaynes] Dan, how many children under 18 visit an emergency department each year in the US as a result of unintended drug poisoning?
[Dr. Budnitz] Over 70,000 children 18 years or younger come to emergency departments each year for unintended drug poisonings. Most are under the age of five. In fact, one out of every 67 children is brought to an emergency department for an unintentional medication overdose by the age of five.
[Dr. Gaynes] Why do these drug poisonings occur?
[Dr. Budnitz] Most of these poisonings in children under five are because these children got into medicines while a parent or other caregiver was not looking. Most of the medicines children get into are those that are commonly available to them, such as pain medicine, both over-the-counter pain medications, such as acetaminophen or ibuprofen, and prescription pain medicines, such as narcotics. Other common medicines children might get into include cough and cold medicine, depression pills, allergy medicines, and blood pressure pills.
[Dr. Gaynes] What are some symptoms of drug poisoning?
[Dr. Budnitz] Well, because there are so many different kinds of medicines, specific symptoms of drug poisonings vary quite a bit, so it's hard to summarize them. Too much of some medicine can make children pass out while others can make them agitated or their hearts flutter. Most commonly, however, a child will not have any symptoms at all, but will be found with an open bottle of medicine, bits of pill in their mouth, or medicine on their face or clothes. But just because a child does not seem to have symptoms now, doesn't mean they won't develop problems later.
[Dr. Gaynes] Dan, what should our listeners do if they suspect that a child has been poisoned?
[Dr. Budnitz] First, if you think a child or anyone else might have taken too much of a drug, make sure that they are alert and breathing normally. If not, call 9-1-1 immediately. Next, collect all the medicine that is around the child and call the Poison Help Line at 800-222-1222. Be ready to answer who took the drug, what drugs were involved, how much is missing, and when did this happen. The expert at the Poison Center will let you know what to do next. Finally, be prepared in case of such an emergency. Program the Poison Help number into your home phone and cell phones so that you will have it when you need it.
[Dr. Gaynes] Give our listeners some tips for safe drug storage.
[Dr. Budnitz] Well, first, child-resistant caps are not child-proof, so you always have to remember to re-lock the safety cap on a medicine bottle every time you use it. Never leave medicine out on a counter or a sink next to a child's bedside, even if you have to give the medicine again in a few hours. Medicines should be stored in a safe location that's too high for children to reach or see after every time you use it. And finally, remind babysitters, house guests, and other visitors to keep their purses, bags, or coats that might have medicine up and away and out of sight of children when they visit your home.
[Dr. Gaynes] Dan, where can listeners get more information about preventing drug poisoning in the home?
[Dr. Budnitz] For more information, listeners can go to upandaway.org. That's 'upandaway' - all one word – dot-o-r-g.
[Dr. Gaynes] Thanks, Dan. I've been talking today with Dr. Dan Budnitz , Director of CDC's Medication Safety Program, about the dangers of unintended drug poisoning.
Remember, if you have young children, talk to them about the dangers of taking medicine without permission. In addition, make sure you put all drugs up and away and out of sight of children every time you use them.
Until next time, be well. This is Dr. Robert Gaynes for A Cup of Health with CDC.
[Announcer] For the most accurate health information, visit www.cdc.gov or call 1-800-CDC-INFO.